TITLE

Oculo-respiratory Syndrome: A New Influenza Vaccine-Associated Adverse Event?

AUTHOR(S)
Skowronski, Danuta M.; Strauss, Barbara; De Serres, Gaston; MacDonald, Diane; Marion, Stephen A.; Naus, Monika; Patrick, David M.; Kendall, Perry
PUB. DATE
March 2003
SOURCE
Clinical Infectious Diseases;3/15/2003, Vol. 36 Issue 6, p705
SOURCE TYPE
Academic Journal
DOC. TYPE
Article
ABSTRACT
During the 2000-2001 influenza immunization campaign in Canada, a new adverse event, oculo-respiratory syndrome (ORS), was noted in association with administration of vaccine supplied by one manufacturer. The original case definition for ORS specified bilateral conjunctivitis, facial edema, or respiratory symptoms beginning 2-24 h after influenza vaccination and resolving within 48 h after onset. To characterize the spectrum, severity, and impact of ORS, we contacted persons who had reported any influenza vaccine-associated adverse event in British Columbia, Canada, during the 2000-2001 vaccination campaign. With use of a standardized telephone interview, we collected information from 609 (79%) of 769 eligible persons. Thirteen percent of ORS-affected persons reported onset ⩽2 h after vaccination, 27% experienced symptoms for >48 h, and 42% considered the symptoms to be severe. The surveillance case definition for ORS for 2001-2002 was revised to include onset ⩽24 h after vaccination, with no restriction on duration. ORS should be incorporated into annual influenza vaccine safety monitoring.
ACCESSION #
9424035

 

Related Articles

  • Influenza vaccines.  // Reactions Weekly;4/11/2009, Issue 1247/1248, p21 

    The article describes the case of a 40-year-old registered nurse who developed severe bronchitis after undergoing influenza vaccination. The nurse experienced severe bronchitis each time vaccination is tried. The nurse's symptoms would last for around three months.

  • Adverse reactions to influenza vaccine in elderly people: randomized double blind placebo controlled trial. Govaert, Th. M.E.; Dinant, G.J.; Aretz, K.; Masurel, N.; Sprenger, M.J.W.; Knottnerus, J.A. // BMJ: British Medical Journal (International Edition);10/16/93, Vol. 307 Issue 6910, p988 

    Examines the frequency and types of side effects following influenza vaccination in aged people in Netherlands. Factors influencing the occurrence of side effects; Low incidence of adverse reactions to influenza vaccination; Commonality of local side effects in patients given influenza vaccination.

  • Belgian Pharmacovigilance Centre provides Pandemrix safety update.  // Reactions Weekly;10/9/2010, Issue 1322, p6 

    The article reports that the Belgian Pharmacovigilance Centre received 158 reports of adverse events associated with the pandemic influeza H1N1 vaccine Pandemrix since the start of the country's influenza vaccine campaign in mid-October 2009 through to February 15, 2010.

  • Influenza virus vaccine.  // Reactions Weekly;1/28/2012, Issue 1386, p23 

    The article describes the case of a 50-year-old woman who developed palmoplantar keratoderma (PPK) and ichthyosis following influenza virus vaccination.

  • Influenza virus vaccine.  // Reactions Weekly;11/3/2012, Issue 1426, p27 

    The article describes the case of a 52-year-old woman who developed transverse myelitis with Brown-Sequard syndrome following influenza virus vaccine immunisation.

  • Influenza A virus vaccine-H1N1/influenza virus vaccine.  // Reactions Weekly;8/7/2010, Issue 1313, p27 

    The article describes two case reports of adverse events following flu vaccination in patients with immune disorders, referencing a study published in the April 2010 issue of the "Hong Kong Medical Journal."

  • Influenza A virus vaccine-H1N1.  // Reactions Weekly;8/11/2012, Issue 1414, p30 

    The article describes the case of an 8-year-old girl who developed narcolepsy with cataplexy following administration of influenza A virus vaccine-H1N1.

  • Influenza virus vaccine.  // Reactions Weekly;7/14/2012, Issue 1410, p27 

    The article describes the case of a 52-year-old man who developed cholecystitis, immune complex-like disease and septicaemia following influenza vaccination.

  • Influenza virus vaccine.  // Reactions Weekly;9/15/2012, Issue 1419, p28 

    The article describes the case of a 33-year-old woman who developed acute disseminated encephalomyelitis (ADEM) after receiving influenza virus vaccine.

Share

Read the Article

Courtesy of VIRGINIA BEACH PUBLIC LIBRARY AND SYSTEM

Sorry, but this item is not currently available from your library.

Try another library?
Sign out of this library

Other Topics